Alert archive / Colorado / Special Weather Statements in 2022
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 18, 2022, 1:21 PM MDT for Teller County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2022, 1:21 PM MDT (19:21 UTC)
- Expired
- May 18, 2022, 1:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.50 in
- Wind
- 40
County Teller County, CO
The radar
The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591
WWUS85 KPUB 181921
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Wed May 18 2022
COZ081-082-181945-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
121 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of northern Teller and
northwestern El Paso Counties through 145 PM MDT...
At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Westcreek, or 28 miles northwest of Colorado
Springs, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Chipita
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10493 3887 10502 3900 10533 3913 10533
TIME...MOT...LOC 1920Z 277DEG 16KT 3906 10526
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
kamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 18, 11:31 AM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 18, 11:31 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1131 AM MDT Wed May 18 2022 .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Wed May 18 2022 Key Messages: 1) Severe Thunderstorms southeast plains this afternoon and evening 2) Elevated Fire Danger mountains with potential for gusty outflow winds with isolated high based dry thunderstorms A more active day for thunderstorms expected today across eastern areas as the upper trough entering western Colorado translates eastward across the state during the afternoon and early evening. Dew point returns across the southeast plains have been slow with values as of 3 AM ranging from mid 30s along the I-25 corridor to mid 40s across the far eastern plains. Low levels are projected to continue moistening in easterly upslope flow today before mixing out some this afternoon. Deep layer shears will be sufficient for organized severe thunderstorms this afternoon with strong strengths hinging on how much low level moisture stays in place. HREF puts mean CAPE values up to 1000 J/kg this afternoon while some of the more aggressive models show up to 1500 J/kg if near 50 dew points can be maintained. Given high LCLs and large down draft CAPE, gusty outflow winds over 58 mph will be the main risk with the potential for 1 inch hail or larger possible as storms move eastward and encounter better low level moisture and instability. Several line segments develop as thunderstorms spread eastward and both HRRR and NAMNest show gusts in excess of 50 kts as activity rolls eastward across the eastern plains late this afternoon and evening. For the mountains and valleys today, moisture will be more limited with the system acting on meager mid and high based moisture. Synoptic winds look relatively light again today, though RH values will drop below 15 percent for the lower valley elevations. Thunderstorms will be more isolated with dry lightning a possibility, though coverage looks limited given shallow moisture aloft, however this does raise concern for fire starts. Localized gusty outflow winds up to 40 mph will be possible near high based showers/virga and thunderstorms. Activity will shift eastward this evening and wind down quickly from west to east. Thunderstorms will exit eastern CO by 10 PM if not a little sooner. Have dropped overnight lows across the valleys where good radiational cooling should get lows down around freezing for some of our higher valley locations. Otherwise, stuck close to guidance and model blends. -KT .LONG TERM...(Thursday through Tuesday) Issued at 420 AM MDT Wed May 18 2022 Key Messages: 1) Precipitation chances will increase across southern Colorado, but especially across the eastern mountains and the I25 corridor Friday and Saturday. 2) Critical Fire Weather conditions will increase starting Thursday and continue into next week (mostly in the San Luis Valley after Thursday), with Thursday being the biggest day of concern. Thursday... The start of the long term period will be dry, but with fire weather concerns. Multiple ensembles models, such as the EPS, GEFS, and SREF, are in strong agreement that a positively tilted trough will start digging southward toward the Colorado region. This leads to greater confidence in the evolution of things. As this trough starts pushing southward toward the area, winds aloft will start to increase across southern Colorado. As diurnal mixing sets up during the afternoon, some of these stronger winds will become mixed down to the surface. Also, divergence aloft will increase in response to the approaching system, and a lee trough/cyclone will materialize from this. This will cause a tighter pressure gradient to develop, and with that, stronger winds to materialize. Also with the stronger winds developing, drier air will be advected over the region and become mixed down to the surface as well. Given temperatures are expected to be much above average tomorrow, and drier air mixing to the surface, RH values will drop to around 20% for the mountains and to around 10% or less for the lower elevations. With the combination of stronger winds, and low RH values, Critical Fire Weather conditions are expected to develop for most of southern Colorado. Other than the fire weather, conditions will remain dry across the forecast area and most will see much above temperatures, likely 10-20°F above average for this time of year. Friday - Saturday... The end of the work week and start of the weekend still looks to be the days with the most impactful weather at this time. The GEFS and EPS remain in strong agreement about the aforementioned approaching trough finally digging over the region. As the system starts pushing over the region, a strong cold front will race southward during the AM hours of Friday (though possibly could be super late Thursday). This front will drop temperatures down to below average values for Friday across southern Colorado. During the day Friday, another strong cold front will be shoved southward, with even colder temperatures, which will help to keep Saturday below average temperature values as well. Behind these fronts, winds will gain a more easterly component both Friday and Saturday. These easterly winds will induce surface upsloping along the eastern mountains, Palmer Divide, and I25 corridor areas. Given the surface upsloping, and synoptic support from the system, precipitation is expected to develop along the eastern mountains, Palmer Divide, and I25 corridor areas Friday afternoon and continue through early Saturday afternoon. Precipitation along the mountains will remain snow, but at lower elevations, it will start off mostly as rain, and as temperatures quickly drop Friday night, snow is expected to develop at and above 5,500ft. As temperatures start to warm Saturday, precipitation will again become mostly rain at lower elevations. It is worth noting that low CAPE is expected to be present and precipitation, including the snow, will have some convective nature to it. This will lead to higher snowfall rates, but, surface temperatures are fairly warm after several days of 70+°F days, and overall snow accumulations will be less than what would otherwise be supported by the higher snowfall rates (though impactful amounts are still possible). Also with the increased synoptics with the system, the central mountains will also likely experience precipitation, as orographic forcing persist across that area. Sunday - Tuesday... For the end of the long term period, the GEFS and EPS have come into better agreement, with the EPS coming more in line with the GEFS, and bringing in another wave behind the Friday/Saturday system. The GEFS is slightly more amplified with the next system as compared to the EPS, but regardless, the agreement between the models leads to greater confidence in the evolution of things. This type of pattern would bring increased precipitation chances to southern Colorado, especially for the mountains. Temperatures would also remain on the cooler side, and possibly even below average. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1130 AM MDT Wed May 18 2022 VFR conditions expected at all TAF stations, KALS, KCOS and KPUB, throughout the forecast period. Possibility of thunderstorms in vicinity of KCOS from around 21Z to 23Z, and thunderstorms in vicinity of KPUB around 22Z. Winds for KALS will become gusty out of the southwest at 19Z diminishing to light and variable around 09Z thursday then gusty out of the southwest around 16Z thursday. Winds at KCOS will start out gusty from a southerly component and will remain gusty in the vicinity of thunderstorms around 21Z to 23Z. Winds will diminish at KCOS and will come out of the southeast around 04Z, shifting to the northwest around 11Z before becoming gusty out of the southwest around 16Z thursday. Winds at KPUB will start out gusty out of the southeast between 18Z and 23Z, diminishing out of the northeast between 00Z and 03Z, becoming light and variable around 09Z, then gusty out of the southwest around 15Z thursday. The possibility of fog around 05Z to 07Z at KPUB cannot be ruled out due to projected near-saturation at ground level. - Riser && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for COZ231-232-234>237. Red Flag Warning from 11 AM to 9 PM MDT Thursday for COZ220>230- 233. && SHORT TERM...KT LONG TERM...SIMCOE AVIATION...RISER
Hazardous weather outlook, May 18, 11:35 AM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1135 AM MDT Wed May 18 2022 COZ058>089-093>099-191745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1135 AM MDT Wed May 18 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will develop over the mountains early this afternoon, the move into the southeast plains from mid-afternoon into the evening. A few strong to severe thunderstorms are expected along and east of I-25 with gusty outflow winds to around 65 mph and hail to near 1 inch in diameter the most probable storm risks. The most likely timeframe for severe thunderstorms will be between 2 PM and 9 PM. For the mountains and valleys, spotty dry thunderstorms will be possible, which will produce gusty winds and lightning, but little or no rainfall. Any lightning with these could result in fire starts. Localized near critical fire weather conditions will be possible across the upper Arkansas River valley in Chaffee county, and across the southern San Luis Valley this afternoon. Although winds are expected to remain below critical thresholds, fires may still spread rapidly given the very dry conditions. Please use caution to avoid fire starts today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical Fire Weather conditions will likely continue through next week. Widespread fire conditions are expected Thursday across southern Colorado and is the day of greatest concern at this time. Beyond Thursday, the San Luis Valley will have multiple day of possible Critical Fire Weather conditions, with more spotty conditions over the weekend, and increasing in coverage early next week. Precipitation is expected to occur Friday and into Saturday morning/early afternoon as another storm system passes over the area. The central and eastern mountains, and along and east of the I25 corridor will see the greatest precipitation chances. The mountains will see all snow, but at lower elevations, will start off as rain and transition to snow at and above 5,500ft Friday night, with some slushy snow accumulations possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/SIMCOE
In the hours before
Special weather statement, May 18, 1:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Wed May 18 2022
COZ081-082-181945-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
121 PM MDT Wed May 18 2022
...A strong thunderstorm will impact portions of northern Teller and
northwestern El Paso Counties through 145 PM MDT...
At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Westcreek, or 28 miles northwest of Colorado
Springs, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Chipita
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 10493 3887 10502 3900 10533 3913 10533
TIME...MOT...LOC 1920Z 277DEG 16KT 3906 10526
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
kamThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:09 PM MDT | Special Weather Statement | PUB | Kiowa | 51 min |
| May 17, 6:49 PM MDT | Special Weather Statement | PUB | Kiowa | 41 min |
| May 17, 7:02 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 43 min |
| May 18, 3:29 AM MDT | Red Flag Warning | PUB | Alamosa, Baca, Bent, Chaffee, Conejos, Costilla and 15 more | 42 hr |
| May 18, 1:45 PM MDT | Special Weather Statement | PUB | Teller | 30 min |
| May 18, 2:08 PM MDT | Special Weather Statement | PUB | Fremont | 52 min |
| May 18, 2:14 PM MDT | Special Weather Statement | PUB | El Paso | 46 min |
| May 18, 2:15 PM MDT | Special Weather Statement | PUB | El Paso | 45 min |
| May 18, 2:28 PM MDT | Special Weather Statement | PUB | Pueblo | 47 min |
| May 18, 3:14 PM MDT | Special Weather Statement | PUB | Pueblo | 46 min |
| May 18, 3:17 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| May 18, 3:25 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 50 min |
| May 18, 3:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 37 min |
| May 18, 3:38 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| May 18, 4:06 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| May 18, 4:13 PM MDT | Special Weather Statement | PUB | Huerfano | 32 min |
| May 18, 4:32 PM MDT | Special Weather Statement | PUB | Crowley | 43 min |
| May 18, 4:47 PM MDT | Special Weather Statement | PUB | Kiowa | 43 min |
| May 18, 5:07 PM MDT | Special Weather Statement | PUB | Otero | 38 min |
| May 18, 5:12 PM MDT | Special Weather Statement | PUB | Prowers | 33 min |
| May 18, 5:27 PM MDT | Special Weather Statement | PUB | Kiowa | 48 min |
| May 18, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 50 min |
| May 18, 5:47 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
| May 18, 5:48 PM MDT | Winter Storm Watch | PUB | El Paso, Fremont, Teller | 21 hr |
Nearby
Special Weather Statements in Colorado, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.